Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 18, NWS Huntsville, AL

July 21, 2023Limestone County, Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 21, 2023, 5:01 AM CDT for Limestone County, Madison County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2023, 5:01 AM CDT (10:01 UTC)
Expired
Jul 21, 2023, 10:44 AM CDT
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:18 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 21, 3:18 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
318 AM CDT Fri Jul 21 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Today)
Issued at 317 AM CDT Fri Jul 21 2023

This morning has been a consistent train of showers and storms
across portions of southern middle TN and north AL. A storm or two
has been strong, otherwise they have been producing frequent
lightning, heavy rainfall and gusty winds. Monitoring for flooding
concerns where showers/storms have tracked along the same spots
this morning and yesterday evening as well. WPC does have the
entire area in a Slight ERO for today as there is more rain on the
way to further enhance flooding concerns.

W/NW flow aloft will allow for another shortwave to dip into the
TN Valley to keep convection going this morning ahead of a cold
front. There will be plenty of moisture in place ahead of these
features moving in, with PWATS just under 2" and dewpoints in a
muggy mid/upper 70s. Combined with CAPE 1,500-2,000 J/kg,
expecting a few strong to severe storms with strong/damaging winds
and heavy rainfall as the primary concern with a low end threat of
tornadoes due to weak shear in place.

SPC has the entire TN Valley in a Slight risk in their Day 1
Outlook for the concern of the MCS currently in the Plains,
re-intensifying and heading into the region. This afternoon,
despite the cloud cover, CAPE will increase toward 3,000 J/kg and
mid level winds increase to 40-50kts and high PWATS remain in
place. This will provide another opportunity for strong to severe
storms to move through the TN Valley and again, increase the
threat of flooding. Once again strong/damaging winds and heavy
rainfall will be the primary concerns.

There is still timing and coverage disagreements among models thus
still hard to pin point down exact timing.

High temps are probably overdone with the amount of cloud cover
and rainfall expected, but regardless with dewpoints this high in
the mid/upper 70s muggy conditions are expected thus a heat index
around 100 will be felt across the board.

Keep heat and severe weather safety in mind today and make sure to
have more than one way to receive warnings and weather updates.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 317 AM CDT Fri Jul 21 2023

Precip chances will linger through tonight and into early Saturday
morning before coming to an end and finally being able to put a
dry forecast in. Overnight lows will be in the upper 60s. As for
Saturday's daytime highs, they will only be in the mid 80s thanks
to the passage of the cold front and the lingering cloud cover
and earlier rainfall. High pressure will build in behind the
front and help drier air filter in, keeping conditions dry into
Saturday night.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 317 AM CDT Fri Jul 21 2023

Other than perhaps some upper level clouds streaming overhead
through Monday, no rain is anticipated. Model guidance also
alludes to a "cooler" period from Sunday through Monday, as highs
merely reach the lower to upper 80s on Sunday and mid 80s to
around 90 degrees on Monday. Low temperatures are expected to drop
into the 60s each night as well.

An upper level ridge will gradually build into the Southeast from
the west through the work week. Surface high pressure will also
maintain its hold through much of the week. However, this feature
looks to begin to shift east by midweek, resulting in the return
of southerly flow into the region and increased moisture. Overall,
expect a dry first part of the week followed by low chances
(15-20%) of diurnally-driven showers and storms Thursday
afternoon. Not expecting severe weather at this time.
Additionally, temperatures will gradually increase through the
period. Highs are forecast to begin in the upper 80s to lower 90s
Tuesday afternoon and then warm into the lower to mid 90s by
Thursday afternoon. Heat indices along and west of the I-65
corridor may reach the upper 90s to around 105 degrees on
Thursday. Expecting lows to follow a similar warming pattern, with
values merely dropping into the upper 60s to lower 70s by
Wednesday night.

&&

.AVIATION...
(06Z TAFS)
Issued at 1238 AM CDT Fri Jul 21 2023

Overall, VFR weather is forecast for much of the TAF. However,
periods of inclement conditions are also expected, given a very
moist and unstable lower atmosphere, passing upper level support,
and an approaching cold front, helping to maintain rain chances.
In the overnight, convection forming over the Mid South should
move across this area before daybreak Fri, with more showers/
storms expected. The best chances of convection, with CIGs
and/or VSBY minimums reduced. Light southerly winds overnight will
become SW Fri morning, from the west in the afternoon, then from
the north Fri night. Winds in and near stronger storms/heavier
showers will be erratic and gusty.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...JMS
SHORT TERM....JMS
LONG TERM....26
AVIATION...RSB

In the hours before

Special weather statement, Jul 21, 12:19 AM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1219 AM CDT Fri Jul 21 2023

ALZ005-006-TNZ096-210600-
Madison AL-Limestone AL-Lincoln TN-
1219 AM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northwestern
Madison, northeastern Limestone and southwestern Lincoln Counties
through 100 AM CDT...

At 1218 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 13 miles south of Pulaski, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northwestern Huntsville, Madison, Athens, Meridianville, Hazel Green,
Ardmore, Harvest, Elkmont, French Mill and Elkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3494 8650 3469 8678 3496 8716 3500 8711
      3499 8707 3499 8684 3505 8683
TIME...MOT...LOC 0518Z 297DEG 21KT 3501 8695

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JMS
Special weather statement, Jul 21, 3:58 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
358 AM CDT Fri Jul 21 2023

ALZ001-005-210945-
Lauderdale AL-Limestone AL-
358 AM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of Limestone and
northeastern Lauderdale Counties through 445 AM CDT...

At 358 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, or 19 miles south of Lawrenceburg, moving southeast at 35
mph.

HAZARD...Winds in excess of 30 mph, pea size hail and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Rogersville, Ardmore, Lexington, Tanner, Harvest, Elkmont,
Anderson, Lester and Good Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8678 3485 8678 3462 8694 3493 8748
      3501 8742
TIME...MOT...LOC 0858Z 300DEG 30KT 3497 8732

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JMS
Special weather statement, Jul 21, 4:18 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
418 AM CDT Fri Jul 21 2023

ALZ006-008-009-211000-
Marshall AL-Madison AL-Jackson AL-
418 AM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of north central
Marshall, west central Jackson and southern Madison Counties through
500 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Huntsville, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Redstone Arsenal, Owens Cross Roads, Grant, Gurley,
Woodville, Alabama A And M University, Marshall Space Flight Center,
University Of Alabama In Huntsville and Paint Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3467 8670 3481 8660 3470 8614 3443 8627
TIME...MOT...LOC 0917Z 295DEG 21KT 3471 8659

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JMS

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:02 PM CDTSpecial Weather StatementHUNMarshall28 min
Jul 20, 7:15 PM CDTSpecial Weather StatementHUNMadison45 min
Jul 20, 7:30 PM CDTSpecial Weather StatementHUNDeKalb30 min
Jul 20, 8:00 PM CDTSpecial Weather StatementHUNDeKalb30 min
Jul 20, 8:05 PM CDTSpecial Weather StatementHUNMadison40 min
Jul 20, 8:07 PM CDTSevere Thunderstorm WarningHUNDeKalb23 min
Jul 21, 12:19 AM CDTSpecial Weather StatementHUNLimestone41 min
Jul 21, 3:07 AM CDTAreal Flood WarningHUNLimestone, Madison5 hr
Jul 21, 3:58 AM CDTSpecial Weather StatementHUNLimestone47 min
Jul 21, 4:18 AM CDTSpecial Weather StatementHUNMadison42 min
Jul 21, 6:55 AM CDTAreal Flood WarningHUNMadison7 hr
Jul 21, 10:44 AM CDTAreal Flood WarningHUNLimestone, Madison3 hr
Jul 21, 2:06 PM CDTAreal Flood WarningHUNMadison6 hr
Jul 21, 3:46 PM CDTSpecial Weather StatementHUNCullman, Marshall44 min
Jul 21, 3:50 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence30 min
Jul 21, 4:12 PM CDTFlash Flood WarningHUNCullman2 hr
Jul 21, 4:22 PM CDTSpecial Weather StatementHUNLawrence23 min
Jul 21, 4:43 PM CDTSpecial Weather StatementHUNJackson32 min
Jul 21, 4:55 PM CDTSpecial Weather StatementHUNLimestone35 min
Jul 21, 5:12 PM CDTFlash Flood WarningHUNLimestone, Madison3 hr
Jul 21, 5:16 PM CDTSpecial Weather StatementHUNMadison44 min
Jul 21, 5:21 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall24 min
Jul 21, 5:38 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNJackson, Madison, Marshall42 min
Jul 21, 5:49 PM CDTSpecial Weather StatementHUNDeKalb, Marshall41 min
Jul 21, 6:19 PM CDTSpecial Weather StatementHUNDeKalb26 min
Jul 21, 6:41 PM CDTAreal Flood WarningHUNCullman34 min
Jul 21, 2:08 PM CDTSpecial Weather StatementHUNFranklin, Moore52 min
Jul 21, 3:53 PM CDTSpecial Weather StatementHUNMoore52 min
Jul 21, 4:28 PM CDTSpecial Weather StatementHUNFranklin32 min
Jul 21, 4:47 PM CDTSpecial Weather StatementHUNLincoln28 min

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.